Overdose

Statistics and other data on overdoses, including mortality estimates. Overdoses from all causes are examined, including alcohol, cocaine, and methamphetamine, in addition to heroin, fentanyl, and other opioids. Includes a subsection on naloxone, the opiate antagonist that can immediately reverse an opioid overdose.

Ethanol Poisoning

(Ethanol Poisoning) "Ethanol poisoning is caused by drinking too much alcohol."
"Where Found: Alcohol beverages, including: beer, gin, vodka, wine, whiskey."
"Symptoms:
* Abdominal pain
* Coma
* Intestinal bleeding
* Moving from side to side
* Slowed breathing
* Slurred speech
* Stupor
* Unable to walk normally
* Vomiting
"Home care: If you can wake an adult who has drank too much alcohol, move the person to a comfortable place to sleep off the effects. Make sure the person won't fall or get hurt.

Methadone-Associated Mortality

"Three primary scenarios characterize current reports of methadone-associated mortality:

  1. "In the context of legitimate patient care, methadone accumulates to harmful serum levels during the first few days of treatment for addiction or pain (that is, the induction period before methadone steady state is achieved or tolerance develops).
  2. "Illicitly obtained methadone is used by some individuals who have diminished or no tolerance to opioids and who may use excessive and/or repetitive doses in an attempt to achieve euphoric effects.

Feasibility of Naloxone Distribution to People Who Use Injection Drugs

"This pilot trial is the first in North America to prospectively evaluate a program of naloxone distribution to IDUs [Injection Drug Users] to prevent heroin overdose death. After an 8-hour training, our study participants' knowledge of heroin overdose prevention and management increased, and they reported successful resuscitations during 20 heroin overdose events. All victims were reported to have been unresponsive, cyanotic, or not breathing, but all survived. These findings suggest that IDUs can be trained to respond to heroin overdose by using CPR and naloxone, as others have reported.

Heroin Toxicity and Opiate Overdose

"A striking finding from the toxicological data was the relatively small number of subjects in whom morphine only was detected. Most died with more drugs than heroin alone 'on board', with alcohol detected in 45% of subjects and benzodiazepines in just over a quarter. Both of these drugs act as central nervous system depressants and can enhance and prolong the depressant effects of heroin."

Pages